A recent study regarding the long term use of a specific class of heartburn and acid reflux medication, known as Proton Pump Inhibitors (PPIs) has gained widespread media attention. Capital Digestive Care doctors, in conjunction with recommendations from major medical organizations such as the American Gastroenterological Association (AGA), are encouraging patients to maintain their current medication regimens at this time. The study, quoted by the press, links PPI use to elevated risk of heart attack. However, the study’s lead author acknowledges that the study does not prove causation between the use of PPIs and the incidence of heart attack. It is important to note that this study was a mathematical analysis of patient records and does not take into account whether patients were already subject to increased risk of heart attack due to other factors, such as family history, high cholesterol, obesity and lifestyle habits like smoking and diet.
Your doctors at Capital Digestive Care want you to know this class of medication has been around for many years, has been used to treat millions of patients and has been proven effective through thousands of studies which have shown no serious side effects. We encourage our patients to review the following statement released by the AGA and to talk to their doctor if they have continuing concerns regarding their individual risk factors or current treatment plan.
From the AGA: Interpretation of Study on PPI-Heart Attack Risk
A large-scale data-mining study, published June 10 in PLoS ONE (open access), reports that proton pump inhibitors (PPIs) are associated with an elevated risk of heart attack in the general population. While the study has generated headlines, it shouldn’t spur changes in practice.
As we await further study of this issue, you can remind patients that there are risks and benefits to all treatments. PPIs, like any other drugs, should be given for clear indications and in the lowest effective dose. In addition:
- As noted by the authors, this data mining exercise was useful to generate hypotheses about an association between PPI use and myocardial infarction (MI), but proof of a cause-and-effect relationship must come from studies that have more detail about individual patients.
- The absolute increased risk is modest. The authors note that for every 4,000 patients treated with PPIs only one would develop an MI.
- PPIs have clear and immediate benefits to decrease GERD symptoms and prevent bleeding. One must consider benefits as well as risk.
- There may be some other feature of GERD patients who take PPIs that explains the association. For example, patients with GERD who require more powerful medications might be more likely to be obese or smoke. Those factors might explain the observed MI risk. Other risk factors could also explain the mortality risk in the coronary angiogram cohort.
- If PPIs cause adverse cardiovascular outcomes, one might expect a dose response — longer use, consistent use or higher dose. The authors present no information on dose or duration. If PPIs cause heart attacks, one might also expect the increased risk with all drugs in this class, which was not observed for two of the five drugs studied.
- Further studies are warranted, however, especially as there is a potential mechanism by which PPIs could increase the risk of MI. The question can really only be answered with a randomized clinical trial.